Mixing drugs with other drugs and/or alcohol commonly happens on the recreational drug scene. One such combination is Klonopin, a potent benzodiazepine drug, and alcohol, a widely used depressant.
Combining these two substances is dangerous. Klonopin, or clonazepam, is a fast-acting oral prescription medication used to treat people who have seizures and panic disorders. It is the benzodiazepine class of medications and can treat schizophrenia, tic disorders, restless leg syndrome, and other conditions.
Benzodiazepines slow down activity in the brain as it acts on the gamma-Aminobutyric acid (GABA) receptors to ease anxiety and stress. This helps benzodiazepine users relax. Benzodiazepine medications are designed for short-term treatment. This is because they are habit-forming, even for people who take the medications as prescribed.
When Klonopin is abused, it is often taken in larger doses than prescribed. Users abuse it to feel euphoria and relaxation. This practice can lead to a higher tolerance for Klonopin, and a person can become physically and psychologically dependent on it. One drawback of abusing the drug for long periods, the brain will become unable to produce calm or relaxed feelings. This happens because the brain has become dependent on the drug to provide those feelings.
Alcohol also helps people relax as it is a depressant and slows down the central nervous system. The substance relaxes users as it dulls their senses and makes them giddy or drowsy. Alcohol can make some people feel anxious.
People who use Klonopin and alcohol together could experience depressed breathing and heart rate and lose consciousness. Each drug can cause an overdose when used in smaller doses on its own can. When they are combined, the dangerous effects of the drugs only intensify. The depressant effects of both drugs together can oversedate a person, causing them to fall into a coma that they may not awake from.
The brain, heart, and other organs are at risk if they do not receive enough oxygen. If a person survives this health emergency, they could suffer permanent damage to these organs due to insufficient oxygen. Liver damage can also result from mixing these two substances. The liver can process only so much of a substance at a time. Having two potent substances in the body at the same time can overtax the liver. More harm can result if a person’s oxygen levels are low.
People who use both in cocktail form are also at increased risk of falling and injuring themselves due to compromised motor skills. Falls can lead to head trauma, back and spinal cord injuries, bruises, scratches, skin rashes, and more. Falls can also lead to death. Even if a person appears fine after a fall, they should be examined by a doctor who can determine if injuries occurred that are not apparent to the naked eye.
A person abusing alcohol and Klonopin is also at risk of developing an addiction to either one or both, depending on how frequently they use it. Drinking too much can lead to a person developing alcohol use disorder (AUD), and it can also put them at risk of experiencing alcohol poisoning, another term for alcohol overdose.
There are signs that indicate alcohol poisoning, which can be fatal or nonfatal. These include:
The Centers for Disease Control and Prevention (CDC) explains how alcohol poisoning harms the body. It advises that, “Very high levels of alcohol in the body can shut down critical areas of the brain that control breathing, heart rate, and body temperature, resulting in death.”
Klonopin addiction can also occur after frequent use. Signs of addiction to the medication include:
Long-term Klonopin addiction signs include:
A person with long-term Klonopin addiction is also at risk of developing:
If you have been using Klonopin and alcohol together and find that you cannot stop, you likely have developed a chemical and psychological dependence on them. You likely will require professional help from an accredited facility to help you end your use of these substances and get you on a path to recovery.
If you have been taking Klonopin or alcohol together for a long time, stopping suddenly can bring on withdrawal symptoms that can overwhelm you and threaten your health and safety. The psychological symptoms of Klonopin withdrawal are many. They include:
Like other benzodiazepines, withdrawing from Klonopin can cause rebound effects that can be challenging to manage outside of medical help. The “rebound effect” means that a person who initially took Klonopin to treat anxiety or insomnia will now experience a more severe form of these conditions.
Depressants can cause life-threatening withdrawal symptoms such as seizures and delirium tremens, or DTs. Joining a substance use treatment program could save your life.
When you enter a rehabilitation center for Klonopin and alcohol addiction, you will likely start in medical detox. This 24-hour process can last for several days, depending on how far along a patient is in their dependence or addiction. Withdrawal symptoms become more manageable with medical monitoring. Medical detox also helps a person withstand withdrawal symptoms so that they are not vulnerable to relapse.
A health care professional can also implement a tapering process that allows a patient to gradually reduce the dose of Klonopin in their system so the body can adjust accordingly. This keeps the patient safe.
No. Medical detox is just the beginning of rehabilitation from substance use. Once a patient regains medical stability, it is widely recommended that they move on to enter a treatment program that allows them to address their substance use and learn healthy coping strategies so that they can safeguard their sobriety going forward.
It is not enough to detox from substance misuse because it addresses only the physical part of abuse. There are other areas that need attention, including one’s mental and emotional health. Addiction care professionals will evaluate a patient before recommending the appropriate treatment program.
Depending on where the patient is in their recovery journey, they could join an on-site, 24-hour residential treatment program or an outpatient program that allows more flexibility but offers the same benefits as residential treatment. Either program should be customized to meet the patient’s current medical and psychological needs and offer therapies to help them understand their addiction and change their thinking and behavior.
Ideally, you should receive treatment as long as you need it. The National Institute on Drug Abuse (NIDA) offers guidance on this, saying that people recovering from substance misuse should consider spending at least 90 days (three months) or more to treat their addiction. It is thought that a longer rehab stay improves a person’s chances of receiving treatment that could lead to a favorable outcome.
When treatment ends, people new to recovery are not left on their own to fend for themselves. The aim is to prevent relapse, so aftercare services are available to support people who are fresh out of treatment so that they can focus on their personal goals and obligations and avoid relapse.
They are encouraged to remain in an outpatient program that can offer additional support or join a 12-step or another recovery-focused support group to help them navigate the challenges of life after treatment. They can also receive help with employment, sober living housing, life skills management, such as knowing how to manage their personal finances, and more.
If you are mixing Klonopin and alcohol and want to stop, you can. If you feel like you need help with doing so, reach out to an accredited addiction recovery facility today. Trained professionals are available to help you get the treatment you need and deserve. Getting professional help for addiction is a serious matter. When you look at programs, ask questions, and look for program features that keep your needs in mind as you start putting your life back together.
Drugs.com. Klonopin. Sophia Entringer, PharmD. February 2021. from https://www.drugs.com/klonopin.html
NIDA (January 2021) Alcohol. from https://www.drugabuse.gov/drug-topics/alcohol
Centers for Disease Control and Prevention. (2015, January 06). Alcohol Poisoning Deaths. from https://www.cdc.gov/vitalsigns/alcohol-poisoning-deaths/index.html
Mayo Clinic. (2018, January 19). Alcohol Poisoning. from https://www.mayoclinic.org/diseases-conditions/alcohol-poisoning/symptoms-causes/syc-20354386
(May 13, 2015). What are the ASAM Levels of Care? Continuum: The ASAM Criteria Decision Engine. from https://www.asamcontinuum.org/knowledgebase/what-are-the-asam-levels-of-care/
NIDA. (2020, September 18). Principles of Effective Treatment. from https://www.drugabuse.gov/publications/principles-drug-addiction-treatment-research-based-guide-third-edition/principles-effective-treatment